Alert archive / Minnesota / Dense Fog Advisories in 2011
Dense Fog Advisory 6, NWS Twin Cities, MN
NWS Twin Cities, MN issued this dense fog advisory at Mar 20, 2011, 3:32 PM CDT for 21 counties in Minnesota; 9 counties in Wisconsin. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2011, 3:32 PM CDT (20:32 UTC)
- Expired
- Mar 21, 2011, 1:00 AM CDT
- In force
- 9 hr
- Issued by
- NWS Twin Cities, MN
All 30 counties
Anoka County, MN, Benton County, MN, Carver County, MN, Chisago County, MN, Dakota County, MN, Goodhue County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Ramsey County, MN, Rice County, MN, Scott County, MN, Sherburne County, MN, Stearns County, MN, Todd County, MN, Washington County, MN, Wright County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 51 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 422 m²/s²
- 0-3 km storm-relative helicity
- 456 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Mar 20, 1:21 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Mar 20, 1:21 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 121 PM CDT SUN MAR 20 2011 .DISCUSSION... WEAK SFC CYCLONE OVER EASTERN DAKOTAS WILL QUICKLY TREK INTO EASTERN MN/WESTERN WI BY THE EARLY EVENING. SHORT WAVE TROUGH NOTED ON VAPOR LOOP OVER FAR EASTERN SODAK. PROGRESSION OF THIS FEATURE WILL BE CATALYST FOR AREAS OF RAINFALL OVER MUCH OF FA DURING TODAY. GFS40 AND EUROPEAN BOTH VERY SIMILAR IN DECIPHERING DEPTH AND POSITIONING OF AFOREMENTIONED STORM SYSTEM. GFS40 300K ISENTROPIC SFC ANALYSIS HANDLED OVERNIGHT PRECIP TRENDS VERY WELL. COMBINATION OF GOOD COND PRESSURE DEFS...GOOD QPF VALUES...AND A VERY IMPRESSIVE 250MB DIVERGENCE COUPLET OVER MUCH OF CWA NEAR 18Z PRETTY MUCH LOCKS IN HIGH POPS ACROSS MUCH OF REGION THROUGH AT LEAST THE MID-AFTERNOON HOURS. LI'S OVER MUCH OF SOUTHERN HALF OF FA DEMANDED INCLUSION OF ISOLATED T-STORM FOR MUCH OF THE DAYLIGHT HOURS. FORCING QUICKLY LURCHES EAST INTO WEST CENTRAL WISCONSIN DURING THE EVENING HOURS. LOOK FOR FRONTAL BOUNDARY TO PIERCE ENTIRE FA BY SHORTLY AFTER MIDNIGHT TONIGHT. COL REGION WILL DEVELOP BY LATE TONIGHT. AREAS OF FOG SHOULD DEVELOP FROM WEST TO EAST TONIGHT ACROSS MUCH OF FA...ALTHOUGH INSUFFICIENT CLOUD EVACUATION TRENDS MAY HAMPER GROWTH OF SAME ACROSS MUCH OF WEST CENTRAL WI. ABOVE AVERAGE TEMPS WILL CONTINUE INTO FIRST PORTION OF NEW WORK WEEK INSURING THE DESTRUCTION OF VAST MAJORITY OF ANY REMAINING SNOW PACK ACROSS FA BY MONDAY AFTN. NEW AND MUCH STRONGER STORM SYSTEM WILL BEGIN TO AFFECT SW CWA LATE MONDAY NIGHT. 850-925MB TEMPS INDICATING CONTINUED PERSISTENCE OF AN ALL RAIN EVENT ACROSS FA RIGHT INTO LATE TUESDAY AFTN. K INDICES GIVING RISE TO ADDITIONAL ISOLATED BOUTS OF T-STORMS MAINLY OVER SW AND SOUTH CENTRAL MN TUE AFTN. ONCE AGAIN...BOTH GFS40 AND EUROPEAN IN RATHER SOLID AGREEMENT ON PLACEMENT AND INTENSITY OF SURFACE CYCLONE TUE-WED. TRACK OF 850MB LOW ACROSS SW-E CENTRAL MN CONFIRMS PREMISE THAT MOST OF HEAVIEST PRECIP ANTICIPATED TO FALL OVER CENTRAL AND NORTHERN MN. CHANGEOVER TO ALL SNOW WILL COMMENCE OVER NORTHERN THIRD OF CWA TUESDAY EVE...AND PROGRESS INTO ALL BUT FAR SOUTH CENTRAL MINNESOTA BY DAWN ON WED. QPF VALUES AND TIMING OF COLD AIR INTRUSION INDICATING 2 TO POSSIBLY 4 INCHES OF SNOWFALL FOR NORTHERN FA LATE TUESDAY NIGHT INTO WEDNESDAY...WITH A FEW POCKETS OF 5 TO 6 INCH AMOUNTS...WITH 2 TO 3 INCHES OF SNOW ANTICIPATED FOR CENTRAL CWA. BLOWING AND DRIFTING SNOWFALL MAY ALSO BE SEEN TUESDAY NIGHT ACROSS FAR NORTHERN PORTION OF CWA AS PRESSURE GRADIENT INCREASES SIGNIFICANTLY. ABOVE NORMAL TEMPERATURES AND ESPECIALLY WELL BELOW FREEZING TEMPS THU-SAT MORNINGS SHOULD PUT A COLLAR ON MOST OF ADDITIONAL SNOWMELT INTO MANY RIVER BASINS ACROSS THE REGION. TEMPERATURES WILL ALSO HALT THERMAL EXPANSION OF WATER ALREADY IN THE SYSTEM. ONLY FLY IN THE OINTMENT CONCERNS AMOUNT OF ACTUAL RAINFALL THAT FALLS PRIOR TO SNOWFALL INITIATION LATE TUESDAY NIGHT. FINAL NOTE INVOLVES THIRD STORM SYSTEM ON THE DOCKET PROGGED TO PRODUCE LIGHT SNOWFALL ACROSS FAR SOUTHWESTERN MN ON SATURDAY AFTERNOON. COOLING TREND BEGINNING THIS WEDNESDAY WILL CONTINUE INTO NEXT WEEKEND. && .AVIATION.../18Z TAF ISSUANCE/ REALLY A DIFFICULT FORECAST TO TRY TO PINDOWN CEILING HEIGHTS THIS AFTERNOON/EVENING. INITIAL SHORTWAVE HAD EXIT MUCH OF THE FORECAST...ANOTHER SHORTWAVE TROUGH HAD MOVED OVER WESTERN MN THIS AFTERNOON. NEUTRAL UPPER VERTICAL MOTION AND SUBSIDENCE HAD CAUSED CEILING TO LOWER LIFR AND VISIBILITIES UNDER A MILE AHEAD OF THE FRONTAL BOUNDARY. EXPECT SOME WIDESPREAD LIFR AND IFR CONDITIONS OVER MOST OF THE TAF SITES. CONDS HAD IMPROVED OVER THE EASTERN SECTION OF MN AND WESTERN WISCONSIN. IN THIS AREA...EXPECT PATCHY AREAS OF DENSE FOG TO DEVELOP BEFORE DAYBREAK MONDAY. AFTER THE FOG AND STRATUS MONDAY MORNING...CONDITIONS SHOULD IMPROVE TO VFR BEFORE THE NEXT WEATHER SYSTEM MOVES INTO THE UPPER MIDWEST MONDAY NIGHT. .MSP...IFR TO MVFR WEATHER CONDITIONS WILL CONTINUE THROUGH THE EVENING WITH SOME PARTIAL CLEARING BY MIDNIGHT. VSBY AND CEILING HEIGHTS LOWERING AGAIN TO IFR OR LIFR CONDITIONS IN FOG OVERNIGHT. CONDS ARE EXPECTED TO IMPROVE MONDAY AFTERNOON BEFORE THE NEXT WEATHER MAKER FOR MONDAY NIGHT AND TUESDAY. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && AJZ/JM
Hazardous weather outlook, Mar 20, 11:46 AM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1146 AM CDT SUN MAR 20 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 211000- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1146 AM CDT SUN MAR 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...MAINLY OVER PARTS OF SOUTH CENTRAL MINNESOTA INTO WESTERN WISCONSIN. PATCHY AREAS OF DENSE FOG WILL LINGER OVER PARTS OF WESTERN MINNESOTA INTO THE EVENING. MORE FOG WILL DEVELOP OVER PORTIONS OF CENTRAL MINNESOTA AND WESTERN WISCONSIN LATER TONIGHT. ONGOING RIVER FLOODING CONTINUES...PLEASE SEE THE LATEST HYDROLOGICAL STATEMENTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MUCH OF ANY REMAINING SNOW PACK WILL MELT BY TUESDAY AS WARM MOIST AIR AND SOME RAINFALL MOVE INTO THE REGION. A NEW SLOW MOVING STORM SYSTEM IS EXPECTED TO IMPACT THE REGION ON TUESDAY AND WEDNESDAY. MOST OF THE PRECIPITATION WILL FALL AS RAINFALL...WITH A CHANGEOVER TO ALL SNOW EXPECTED BY EARLY WEDNESDAY MORNING...AND CONTINUING THROUGH THE DAY. RAINFALL AMOUNTS WILL AVERAGE BETWEEN TWO AND FOUR TENTHS OF AN INCH...WITH SNOWFALL AMOUNTS AVERAGING BETWEEN TWO AND FOUR INCHES WITH HIGHEST AMOUNTS OVER CENTRAL MINNESOTA. STREAMS AND RIVERS WILL CONTINUE TO RISE...WITH ICE JAMS CONTINUING TO POSE A THREAT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 3:52 PM CDT | Winter Storm Watch | MPX | Benton, Chisago, Douglas, Isanti, Kanabec, Mille Lacs and 2 more | 23 hr |
| Mar 20, 12:20 PM CDT | River Flood Warning | MPX | Eau Claire | 3 days |
Nearby
Dense Fog Advisories in Minnesota, 2011Dense Fog Advisories in Wisconsin, 2011Every dense fog advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.